At high doses, propofol tied to cardiac arrest in patients with a form of epilepsy
TUESDAY, Oct. 28 (HealthDay News) -- Use of the sedative propofol is associated with a high risk for complications and even death in patients with prolonged seizures, according to a study by researchers at the Mayo Clinic in Rochester, Minn.
The study included 39 patients with refractory status epilepticus (RSE) -- prolonged seizures that don't respond to initial treatment. The condition occurs in patients with primary epilepsy and in those with other conditions such as trauma, tumors and infections that affect the brain.
Propofol is used to treat patients with RSE, but is more commonly used for sedation during surgery or other patient procedures. In those situations, propofol is used at a much lower dose and shorter duration than when it's used to treat RSE, according to background information in an American College of Chest Physicians news release on the Mayo study.
"Patients with RSE treated with propofol are at high risk for propofol-related side effects because of the high propofol infusion rates and prolonged treatment duration necessary in these patients. However, it is well described that propofol toxicity can occur even with brief exposure to the drug," study author Dr. Vivek Iyer, of the Mayo Clinic, said in the news release.
In the study, 39 patients (average age 54) were admitted to the intensive care unit with RSE. Thirty-two received propofol for a median of 63 hours and a median peak infusion rate of 67 micrograms per kilogram per minute. The other seven patients received other drugs, such as midazolam and pentobarbital.
In the propofol group, three patients had sudden unexplained cardiac arrest, resulting in two deaths. There were no deaths in the other group.
Thirty percent of patients in the propofol group experienced propofol infusion syndrome (PRIS), a serious complication defined by the unexplained presence of at least one or more of the following: the blood disorder known as metabolic acidosis; rhabdomyolysis (a muscle disorder); bradycardia (lowered heart rate); and/or cardiac arrest. PRIS occurred in one patients in the other group.
The findings indicate that doctors should be cautious in the use of propofol to treat patients with RSE, Iyer said.
"There are several other medications we can turn to in the case of uncontrolled seizures," he said. "Alternative agents should first be tried for patients with RSE, and propofol should only be used after exhausting all other options."
The study was to be presented Tuesday at CHEST 2008, the annual international scientific meeting of the American College of Chest Physicians, in Philadelphia.
The Epilepsy Foundation has more about prolonged seizures.
-- Robert Preidt
SOURCE: American College of Chest Physicians, news release, Oct. 28, 2008
All rights reserved